EMAIL THIS PAGE TO A FRIEND

Bone

Association between use of antiepileptic drugs and fracture risk: a systematic review and meta-analysis.


PMID 24780876

Abstract

It has been shown that antiepileptic drugs (AEDs) may have a detrimental effect on bone health and translate into an increased risk of bone fracture. We aimed to comprehensively evaluate the association between use of AEDs and fracture risk. We searched NCBI (PubMed), ISI Web of Science, the Cochrane Library and EMBASE databases for studies reporting fracture risk among users of AEDs. Random-effects meta-analysis was used to pool results across studies. Twenty-two studies met the inclusion criteria. Overall, there was a significant increase in fracture risk among users of AEDs involving 1,292,910 participants, with a mean/median age of 36-82 years (relative risk (RR)=1.86; 95% confidence interval (CI) 1.62-2.12). When we limited the studies to those on osteoporosis-related fractures, the RR was still significant. Both liver enzyme-inducing antiepileptic drugs (LEI AEDs) and non-LEI AEDs were associated with an increase in fracture risk, although the estimate for LEI AEDs was higher than that of non-LEI AEDs (RR=1.18; 95% CI 1.11-1.25). For some specific AEDs, use of phenobarbiturate (PB), topiramate (TPM) and phenytoin (PHT) suggested an increase in fracture risk of 78%, 39% and 70%, respectively. The study suggests a robust association between use of AEDs and fracture risk (particularly for LEI AEDs). It also suggests that several specific AEDs such as PB, TPM and PHT may be associated with an increased risk of fracture.